Wondering Why?

Why Does Niacin cause Flushing?

Why Does Niacin cause Flushing?

Niacin (nicotinic acid) or vitamin B3 is a very important part of the human diet as it can help reduce cholesterol in the body. Though it gives a lot of benefits, just like any other drug, this substance has its side effects. The most common is what we call the ‘Niacin Flush, or the flushing of the face and trunk. Although this effect is harmless to us, oftentimes people who experience having the ‘flush, eventually decides to stop taking any niacin supplement.

Flushing can be defined as a warm, tingling sensation, probably an itchy feeling in the skin accompanied by sudden redness. It occurs mostly in the face and trunk and can also be felt in other parts of the body from head to toe. Other symptoms may include chills, sweating, dizziness, rapid heartbeat and fainting.

So what causes niacin flush? Drinking niacin can cause the capillaries to expand and grow bigger resulting in a ‘flush,. The benefits of having a larger capillary means they can carry more blood at an even faster rate and the result is that your blood can get rid of more toxins throughout your body. Remember that the capillaries are the main route where your body can get rid of its toxins. The larger it is the more effective it will be.

As it grows, redness on the skin may sometimes occur which is the first part of niacin flush. The second part is the extremely uncomfortable and sometimes painful itchy feeling on the skin. The reason for this is that because more blood is flowing throughout your cells and more toxins are being removed from your body. As your body responds, a substance called ‘Histamine, is being distributed to your cells causing you to itch but this is also what causes your body to send more blood, water and nutrients to the cells.

In conclusion, experiencing this common side effect is not that bad. It just means that your body is getting more and more healthy everyday. You’ll eventually notice that after continuous intake of niacin you’ll no longer experience flushing unless you up the dosage. But a word of caution: Always follow your doctor’s prescription. Excessive niacin intake can be harmful to your body.

Share




Do you think the article can be improved? Share Your Expertise

Please note: comment moderation is enabled and may delay your comment. There is no need to resubmit your comment.